Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 21, NWS Rapid City, SD

September 27, 20068 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Sep 27, 2006, 2:25 AM MDT for 8 counties in South Dakota. It took effect at Sep 27, 2006, 9:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2006, 2:25 AM MDT (08:25 UTC)
In effect from
Sep 27, 2006, 9:00 AM MDT
Expired
Sep 27, 2006, 2:47 PM MDT
In force
6 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Haakon County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KUNR 270825
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
225 AM MDT WED SEP 27 2006

.A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING.
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
DEVELOP EARLY THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON.
THE WINDS WILL BEGIN TO DIMINISH LATE THIS AFTERNOON.

SDZ001-002-012>014-025-026-031-032-072-073-271630-
/O.NEW.KUNR.WI.Y.0021.060927T1500Z-060928T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL...
PHILIP...STURGIS...UNION CENTER
225 AM MDT WED SEP 27 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON. 

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
DEVELOP EARLY THIS MORNING AND CONTINUE INTO THIS AFTERNOON. THE
WINDS WILL BEGIN TO DIMINISH LATE THIS AFTEROON.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
2 follow-up statements
000 
WWUS73 KUNR 271926
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
126 PM MDT WED SEP 27 2006

.AS AN UPPER LEVEL DISTURBANCE PASSES THROUGH...STRONG NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THIS
AFTERNOON. WINDS WILL SLOWLY DIMINISH BY EARLY THIS EVENING.

SDZ001-002-012>014-025-026-031-032-072-073-280000-
/O.CON.KUNR.WI.Y.0021.000000T0000Z-060928T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL...
PHILIP...STURGIS...UNION CENTER
126 PM MDT WED SEP 27 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE THIS AFTERNOON. WINDS WILL SLOWLY DIMINISH BY EARLY THIS
EVENING.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
000 
WWUS73 KUNR 272047
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT WED SEP 27 2006

SDZ001-002-012>014-025-026-031-032-072-073-272200-
/O.CAN.KUNR.WI.Y.0021.000000T0000Z-060928T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL...
PHILIP...STURGIS...UNION CENTER
247 PM MDT WED SEP 27 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA...THEREFORE THE WIND
ADVISORY IS CANCELLED.

$$

CALDERON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Sep 27, 2:15 AM MDT, 10 minutes earlier.

Area forecast discussion, Sep 27, 2:15 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 AM MDT WED SEP 27 2006

DISCUSSION...AT 07Z WK SFC TROF OVER WRN SD AS UPPER LEVEL WAVE
THAT WILL BRING TODAYS WEATHER MVG SE THRU NERN MONTANA.

FOR TODAY...STRONG S/W (CURRENTLY MVG INTO NERN MT) WILL MOVE ACROSS
THE NRN PLAINS. THIS WILL BRING A GOOD SHOT OF COLD AIR AND SCT RAIN
SHOWERS TO THE REGION...WITH SHOWERS MORE LIKELY IN NRN BLK HLS.
LOOKS COLD ENOUGH FOR A CHC OF SNOW SHOWERS AT ELEVATIONS OF AROUND
5000 FT AND ABOVE. STRONG CAA ALOFT WILL COMBINE WITH 3HR PRES RISES
OF NEARLY 6MB TO PRODUCE STRONG NW WINDS...AND HAVE THUS ISSUED A
WIND ADVISORY FOR PLAINS OF WRN SD...MAINLY NORTH OF I-90. WILL RUN
ADVISORY FM 15Z THRU 00Z...THOUGH WINDS WILL LIKELY DIE DOWN BEFORE
00Z.

FOR TONIGHT SFC HIGH PRESSURE WILL BUILD INTO THE NRN PLAINS WITH
CLEAR SKIES AND COOL TEMPS. MANY LOCATIONS ON PLAINS WILL HAVE
ANOTHER FROST.

ON THURS...RETURN FLOW WILL SETUP AS SFC HIGH MOVES SE AND LEESIDE
TROF DEVELOPS ACRS NERN WY/ERN MT...THIS WILL ALLOW FOR WAA AND
REBOUNDING TEMPS. ANOTHER CDFNT WILL MOVE ACRS FA THURS NITE...
BUT THIS IS A WEAK FRONT AND WL MAINLY JUST SHIFT WINDS TO NW
AGAIN. FRIDAY WILL BE DRY WITH TEMPS WELL INTO 70S. SFC RIDGE WL
BUILD INTO REGION ON SAT WITH MORE DRY WX AND TEMPS AGAIN IN THE
70S.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A BROAD UPPER
LEVEL RIDGE OVER THE NORTHERN PLAINS FOR SUNDAY INTO EARLY NEXT
WEEK. TEMPERATURES ARE EXPECTED TO REMAIN AT OR ABOVE AVERAGE WITH
DRY CONDITIONS PERSISTING IN THE EXTENDED.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE WILL PRODUCE BROKEN TO
OVERCAST CONDITIONS WITH SCATTERED RAIN SHOWERS OVER NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA TODAY. MVFR CIGS AND OBSCURED
HIGHER TERRAIN ARE LIKELY ACROSS ALL TWEB ROUTES. MVFR VISIBILITY
RESTRICTIONS ARE POSSIBLE WITH SOME RAIN AND SNOW MIX OVER THE BLACK
HILLS THIS MORNING.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY TODAY FOR THE PLAINS OF WESTERN SOUTH DAKOTA
     MAINLY NORTH OF INTERSTATE 90.
WY...NONE.

&&
Hazardous weather outlook, Sep 26, 6:36 AM MDT, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
636 AM MDT TUE SEP 26 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
636 AM MDT (736 AM CDT) TUE SEP 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE REGION TODAY AND PRODUCE NORTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION EARLY WEDNESDAY AND
BRING STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40
MPH ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.